Alert archive / Michigan / Ice Storm Warnings in 2022

Ice Storm Warning 2, NWS Gaylord, MI

March 5, 2022Chippewa County, Mackinac County, Michigan

NWS Gaylord, MI issued this ice storm warning at Mar 5, 2022, 11:15 PM EST for Chippewa County, Mackinac County, Michigan. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 11:15 PM EST (04:15 UTC)
Expired
Mar 6, 2022, 5:00 AM EST
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Chippewa County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 11:23 PM ESTFREEZING RAIN 0.22Sault Ste. Marie, MITOTAL ICE ACCUMULATION TODAY.
Mar 6, 12:08 AM ESTFREEZING RAIN 0.158 E Sault Ste. Marie, MIESTIMATED STORM TOTAL SO FAR. REPORT FROM SOCIAL MEDIA.
Mar 6, 1:03 AM ESTFREEZING RAIN 0.25Eckerman, MIESTIMATED STORM TOTAL SO FAR. REPORT FROM SOCIAL MEDIA.
Mar 6, 3:41 AM ESTFREEZING RAIN 0.28Sault Ste. Marie, MISTORM TOTAL ICE ACCUMULATION THUS FAR AT KANJ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 4.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 513 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
513 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS43 KAPX 060415
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1115 PM EST Sat Mar 5 2022

MIZ087-088-096-061000-
/O.UPG.KAPX.WW.Y.0015.000000T0000Z-220306T1000Z/
/O.NEW.KAPX.IS.W.0002.220306T0415Z-220306T1000Z/
Central Chippewa-Southeast Chippewa-Eastern Mackinac-
Including the cities of Sault Ste. Marie, Brimley, Kinross, 
Sugar Island, Detour Village, Goetzville, Drummond Island, 
St. Ignace, Brevort, and Les Cheneaux Islands
1115 PM EST Sat Mar 5 2022

...ICE STORM WARNING IN EFFECT UNTIL 5 AM EST SUNDAY...

* WHAT...Significant icing. Total ice accumulations of between and
  quarter and a half inch.

* WHERE...Central and Southeast Chippewa, and Eastern Mackinac 
  Counties.

* WHEN...Until 5 AM EST Sunday.

* IMPACTS...Difficult travel conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages. 

&&

$$

MIZ086-095-097-061000-
/O.CON.KAPX.WW.Y.0015.000000T0000Z-220306T1000Z/
Western Chippewa-Western Mackinac-
Mackinac Island/Bois Blanc Island-
Including the cities of Paradise, Trout Lake, Rudyard, Engadine, 
Naubinway, Epoufette, and Mackinac Island
1115 PM EST Sat Mar 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SUNDAY...

* WHAT...Freezing rain. Total ice accumulations of up to a quarter
  inch. 

* WHERE...Western Chippewa and Western Mackinac Counties, and
  Mackinac Island and Bois Blanc Island.

* WHEN...Until 5 AM EST Sunday.

* IMPACTS...Difficult travel conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$

http://www.weather.gov/gaylord

JZ
1 follow-up statement
423 
WWUS43 KAPX 061010
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
510 AM EST Sun Mar 6 2022

MIZ087-088-096-061115-
/O.EXP.KAPX.IS.W.0002.000000T0000Z-220306T1000Z/
Central Chippewa-Southeast Chippewa-Eastern Mackinac-
Including the cities of Sault Ste. Marie, Brimley, Kinross, 
Sugar Island, Detour Village, Goetzville, Drummond Island, 
St. Ignace, Brevort, and Les Cheneaux Islands
510 AM EST Sun Mar 6 2022

...ICE STORM WARNING HAS EXPIRED...

Although widespread freezing rain will come to an end shortly,
secondary and untreated roads will remain slippery this morning.
Please use extra caution if traveling this morning.

$$

MIZ086-095-097-061115-
/O.EXP.KAPX.WW.Y.0015.000000T0000Z-220306T1000Z/
Western Chippewa-Western Mackinac-
Mackinac Island/Bois Blanc Island-
Including the cities of Paradise, Trout Lake, Rudyard, Engadine, 
Naubinway, Epoufette, and Mackinac Island
510 AM EST Sun Mar 6 2022

...WINTER WEATHER ADVISORY HAS EXPIRED...

Although widespread freezing rain will come to an end shortly,
secondary and untreated roads will remain slippery this morning.
Please use extra caution if traveling this morning.

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this ice storm warning went out at Mar 5, 9:37 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 5, 9:37 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
937 PM EST Sat Mar 5 2022

.UPDATE...
Issued at 937 PM EST Sat Mar 5 2022

998mb surface low is over ne IA, with a slow-moving (or even
stalled) warm front extending from Pentwater to OSC. Precip has
become widespread north of this front, and rain-cooled air is
reinforcing and slowing the boundary. Temps are mainly in the 30s
across the area. 38f at W Branch presently, but 52f south of the
front at MBS. A drive south on US-131 will take you from 39f in
CAD, to 62 in GRR.

The surface low should still track toward the Straits/eastern
upper MI by daybreak. The warm front will have to lift northward,
though perhaps not quite as far as earlier planned (M-68 perhaps).
a brief but abrupt temp rise will still be seen in the warm sector
for part of the overnight.

Easterly low-level flow north of the front and surface low track
will not allow warmer surface air to make any significant push
into eastern upper MI. BUFR soundings in eastern upper MI from the
18Z Nam show no appreciable warming there tonight. Have already
extended the winter wx advis in the eastern UP thru 5 am, when
the next round of widespread precip should be exiting. Until then,
freezing rain will remain a potential hazard, especially on
elevated surfaces. Will continue to monitor icing amounts in upper
MI.

One or more rounds of convection will impact the warm sector, with
the primary one along a pre-cold fropa trof between midnight and 5
am. Will have to watch for some potential for gusty winds in the
far south, where warmer air will bubble northward. Though
convection will be elevated, and surface parcels stable, they will
be considerably less stable than now. And there will be ample
winds just off the deck to attempt to bring down.

UPDATE Issued at 600 PM EST Sat Mar 5 2022

Couple of early changes: 1) A few cg ltg strikes on the MI waters
of Lake MI west of MBL/Frankfort prompted the early addition of
thunder to parts of nw lower MI. 2) Given current ob/radar
trends, have expanded the winter wx advis to the Mackinac Co
islands. 32/28f is the temp/dew pt ob on Mackinac Isl, and a site
on Bois Blanc Island is 32/31. This (and antecedent chilly temps
supporting cold ground temps) will favor freezing precip at least
early this evening. Nam BUFR soundings at PLN/DRM have enough warm
air aloft to support mainly FZRA, perhaps with some PL entering
the mix.

The tip of northern lower MI, from Emmet to Presque Isle Co, is
being watched for potential winter wx advis expansion.

&&

.NEAR TERM...(Through Tonight)
Issued at 323 PM EST Sat Mar 5 2022

High Impact Weather Potential: Icing potential across eastern Upper.
Wind gusts northwest Lower late.

Pattern Synopsis/Forecast: 18z surface analysis shows a 999mb low
over northern Kansas with a wave farther northeast over western
Iowa...with a warm front extending from this latter feature east
into far northern Illinois and up to the southern Lower Michigan
border.  Surface ridge axis extends from New England into southwest
Quebec/far northern Ontario marking the edge of the coldest air.
Southeasterly boundary layer flow as a result across Michigan with a
pretty strong thermal gradient with 30s across Upper Michigan to
lower 60s over far southwest Lower as the warm front continues to
push north.  Broadly anticyclonic flow aloft over the Great Lakes
ahead of a short wave trough swinging through the central Plains.
Low/mid level warm advection...axis of frontogenesis across Lake
Superior...and a push of deep layer moisture (precipitable water
0.75-1.00+ inch across the Midwest and spreading into Wisconsin/
Upper Michigan) helping develop some light precipitation across Upper
Michigan this afternoon...a mix of freezing rain/sleet/snow and even
just plain rain around MNM/ESC where the temperature has warmed into
the mid 30s.  Convection has been developing in the vicinity of the
Iowa surface low as well.

Kansas low tracking toward a 3-4mb/3h pressure fall center across
Michigan...which will cross Wisconsin and eventually through the
Straits region/eastern Upper Michigan Sunday morning.  This in turn
will be the warm front up through the Lower Peninsula tonight but
our visit to the warm sector will be short-lived as a cold front
will sweep across the forecast area Sunday morning as the surface
low departs.

Primary Forecast Concerns: Precipitation type...and winds though
that will primarily be a Sunday post-cold frontal issue.  Expect
precipitation continue to develop on the other side of Lake Michigan
over the coming hours and spread across northern Michigan this
evening...supported by improving dynamic forcing plus ongoing
isentropic forcing and axis of deeper moisture.  Weakening
instability won't hurt the cause and may result in some narrow lines
of convection to cross the forecast area tonight (perhaps
accompanied by some gusty winds across northern Lower).  Best QPF
potential expected to occur across eastern Upper and north of the M-
72 corridor.  Concern for eastern Upper is icing potential given
temperatures expected to hover near 32F into this evening.  Also
keeping a wary eye on the northeast Lower shoreline counties where
flow off Lake Huron has kept temperatures in the mid 30s this
afternoon with dew points in the 20-25F range...thus some potential
for some freezing rain at precip onset depending upon timing and
evaporative cooling potential.  Still some potential for a mix of
rain/freezing rain/sleet early on before warm nose aloft strengthens
and precipitation should become more liquid so all will depend on
how surface temperatures respond.  So the greatest threat for icing
will be through midnight which matches timing of current Winter
Weather Advisory but the timing of temperatures climbing above
freezing will impact potential ice accumulations which could exceed
0.25 inch given precipitation potential.

Winds tonight will be interesting with an approaching and then
passing warm front...the frontal inversion by itself will keep
things pretty stable while winds aloft ramp up.  Even as the warm
front goes by unlikely we will be able to tap into the really strong
momentum aloft...there will be some gustiness just through
mechanical mixing/turbulence but its always difficult to estimate
how much momentum will reach the surface (unless you have a
Richardson number calculator handy).  Strongest winds will be
reserved for the cold front passage which for northwest Lower should
be in the 10z-12z time frame. Think wind gusts with cold front
passage will exceed 50mph at MBL/FKS/TVC/CAD (which is when this
portion of the forecast ends).

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 323 PM EST Sat Mar 5 2022

.High impact weather...Gusty winds Sunday then some snow likely
Monday.

Windy Sunday with the briefly mild temperatures giving way to colder
conditions for the remainder of the period. Low pressure moving by
to our south Monday has trended farther north.

Sunday...A deepening area of low pressure tracks across the Staits/E
Upper early Sunday dragging a cold front across northern Michigan
Sunday morning. Very mild temperatures will quickly fall to around
freezing by afternoon. Wrap around precipitation will likely change
over to a period of snow (mainly across the higher terrain of
northwest lower). Could see up to an inch of accumulation. Winds
will remain gusty (40 to 50 mph southeast and 30 to 40 mph
elsewhere). Could see some blowing and drifting snow as well.

Sunday night into Monday...Drier air should lead to the end of any
lingering snow showers by Sunday evening. Attention then turns to
energy currently evident on water vapor imagery across the southern
California/Nevada region which will emerge out of the Rockies and
head toward the Ohio Valley/southern Great Lakes Monday. 12z
guidance is decidedly farther north with this system so snow is
likely to develop across much of northern lower late Sunday
night/early Monday and continue into early Monday afternoon. Right
now have accumulations of 1 to 2 inches but could see locally higher
amounts of 3 or maybe even 4 inches from the combination of marginal
lake enhancement off of Lake Huron and frontogenetical forcing.

Monday night and Tuesday...It looks like a brief lull in the action
with short wave ridging building in leading to seasonable
temperatures and no precipitation.

.LONG TERM...(Tuesday night through Saturday)
Issued at 323 PM EST Sat Mar 5 2022

.High impact weather...Accumulating snow possible Thursday night and
Friday.

Fairly quiet weather with continued seasonable temperatures expected
into Thursday morning. Another southern stream trough and associated
area of low pressure is then likely to affect the region Thursday
night into Friday. Extended models place northern Michigan in the
cross hairs of where the surface track will be so precipitation type
may be an issue but if we stay on the cold side accumulating snow is
possible. A northern steam trough and shot of arctic air follows for
the remainder of the period which promises to bring colder
temperatures and chances for snow showers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM EST Sat Mar 5 2022

Worsening conditions tonight.

Showers and a few TSRA will become more common tonight, as low
pressure moves from central IA toward eastern upper MI. MBL has
already seen a TSRA impact the field. Vsbys and especially cigs
will unsteadily lower, with low-end MVFR to IFR conditions by
late overnight. PLN should see LIFR conditions develop overnight.
PLN/APN are the sites that could see an icy mix (PL/FZRA) for
part of this evening.

E to se winds this evening will veer s and w into Sunday. Very
gusty winds develop Sunday, especially at MBL. Strong LLWS
tonight.

&&

.MARINE...
Issued at 323 PM EST Sat Mar 5 2022

Strongest winds this forecast cycle are expected in the wake of a
cold front passage Sunday morning.  Gale force winds are likely on
most northern Lower nearshore zones and even a couple hour period of
storm force winds on Lake Michigan south of Grand Traverse Light
Sunday morning.  Gale Warnings have already been raised for all
nearshore zones with the exception of the Seul Choix Point through
the Straits of Mackinac.  Winds are expected to diminish Sunday
afternoon and evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 5 AM EST Sunday for MIZ086>088-
     095>097.
     WIND ADVISORY from 4 AM to 1 PM EST Sunday for MIZ020-021-
     025>027-031>033.
     WIND ADVISORY from 7 AM to 4 PM EST Sunday for MIZ022>024-
     028>030-034>036.
     HIGH WIND WARNING from 7 AM to 4 PM EST Sunday for MIZ041-042.
LH...GALE WARNING from 5 AM to 4 PM EST Sunday for LHZ346>349.
     SMALL CRAFT ADVISORY until 7 PM EST Sunday for LHZ345.
LM...SMALL CRAFT ADVISORY until 7 PM EST Sunday for LMZ341.
     GALE WARNING until 1 PM EST Sunday for LMZ323-342-344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...JPB
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...JPB
Hazardous weather outlook, Mar 5, 9:46 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
946 PM EST Sat Mar 5 2022

MIZ016>018-020>036-041-042-086>088-095>099-070300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
946 PM EST Sat Mar 5 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Mixed precipitation, including freezing rain, will fall across
eastern upper Michigan tonight, leading to some ice accumulation.
See Winter Weather Advisory for further details. Minor ice
accumulations are also possible tonight in far northern and
northeast lower Michigan.

Strong wind gusts are expected very late tonight. A few power
outages are possible. See High Wind Warning and Wind Advisory for
further details.

Thunderstorms are possible tonight. No severe weather is expected
at this time, though gusty winds will be possible with stronger
storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong wind gusts are expected to continue Sunday morning. A few
power outages are possible. See High Wind Warning and Wind
Advisory for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-070300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
946 PM EST Sat Mar 5 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force wind gusts are expected. See Gale Warning for further
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force wind gusts are expected Sunday. See Gale Warning for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Mar 5, 7:31 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
731 PM EST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FREEZING RAIN    SAULT STE. MARIE        46.48N 84.37W
03/05/2022  M0.08 INCH       CHIPPEWA           MI   ASOS

            ICE ACCUMULATION AT SAULT STE MARIE
            MUNICIPAL AIRPORT/SANDERSON FIELD.

&&

JZ
Local storm report, Mar 5, 9:54 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
954 PM EST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 11 NW WILDERNESS STATE  45.84N 85.14W
03/05/2022  M39 MPH          LMZ362             MI   MESONET

            MESONET STATION WSLM4 13 SSW BREVORT.

&&

FEF
Local storm report, Mar 5, 10:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1057 PM EST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       1 SSW MANISTEE          44.23N 86.34W
03/05/2022  M1.13 INCH       MANISTEE           MI   MESONET

            MESONET STATION DW9113 MANISTEE.

1046 PM     HEAVY RAIN       5 NW MESICK             44.45N 85.79W
03/05/2022  M1.08 INCH       WEXFORD            MI   MESONET

            MESONET STATION EW6189 MESICK.

&&

FEF

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:32 PM ESTWinter Weather AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Crawford and 13 more23 hr

Nearby

Ice Storm Warnings in Michigan, 2022Every ice storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.